Did I get a False Positive?
Jul 1, 2006
I have just recently had a horrible experiance.
On June 3rd of this year, I tested reactive with an Oraquick HIV test using an sample from my mouth. The counselor told me that the results were 99.9 percent accurate, but I had to do a follow up Elisa/Western Blot test to confirm the results. I waited almost two weeks, and the results came back "inconclusive."
At that point, the counselor did another oraquick test with me (this time using a blood sample from a finger prick), and the test result was NON-reactive!!! Let me just say that I got down on my knees and prayed to God that I got this result. A follow up ELISA and Western Blot test later came back negative showing zero bands of the proteins that make up hiv.
Dr. I was excited at first about receiving this news, but I am now reading articles saying that because I was in the window period, I cannot count on these results. My confidence has dropped dramatically, and I feel like I am going to have a nervous breakdown.
The only sexual activity that I feel could have put me at risk was with a person that I gave oral sex too and I feel I may have had ejaculate in my mouth. I also have bleeding bums which also concerns me. The 2 people I had anal sex with both tested negative after I got my initial reactive result.
Okay, here are my questions: 1) Is it possible for an hiv test to produce a positive result, and then a negative result, and back to positive again assuming no sexual activity has been done since the original reactive result? I have heard that the antibodies in one's system skyrocket during seroconversion and then decrease afterwards which is why I feel that the follow up tests may not have picked up on the antibodies and I still may find out later that I am positive :(
2) What could have caused this reactive result? I have done reasearch, and found that autoimmune disesases (such as lupus) can cause such results, as well as flu vaccines, hepititas, pregnancy, or chemotherapy. What scares me is that none of these things pertain to me. (I was tested neg for hepatitas recently). I do use injectible steroids recreationally and only use brand new needles-would this cause a false positive?
Dr., this is slowly becoming an obsession for me, and just need some courage to hang on for the next 2 months untill I am out of the "window period"
I want to get a "whoo-whoo!" from you. Please let me know what my odds are. I will donate $$$ I promise!!! Please help me, Dr.
Response from Dr. Frascino
Your story is a bit convoluted and confusing, probably due to your level of panic. I can't really tell if you have "bleeding bums" or "bleeding gums?"
I'll try to sort a few things out for you.
First, regarding HIV testing, testing prior to three months from your last potential exposure is not considered definitive or conclusive. So if you are still in your window period, your results (at least the negative ones) don't really mean much. Based on what you've written, I would indeed assume your initial oral OraQuick was a false positive. Positive OraQuicks are only considered to be preliminary positives and need to be confirmed with a standard antibody test. Your follow-up Western Blots were "inconclusive" and then negative. Consequently your initial positive OraQuick was a false positive. Because you are still in the three-month window, the best we can say is that your results so far are encouraging.
Next, regarding your HIV risk, oral sex carries a minimal risk for HIV transmission. "Bleed gums" combined with potentially HIV-positive ejaculate in the mouth could increase the risk. As for your anal sex, you don't mention if this was latex-protected or not. That your two partners tested negative is encouraging, but again not absolute, due to the window-period problem. Also, if it was your "bum" that was bleeding, this, too, could increase your risk.
So my advice:
1. Ratchet down the anxiety levels!
2. Get an ELISA test at the three-month mark (from your last potential exposure, oral or anal).
3. I'm a bit confused as to how one would use injectable steroids "recreationally," but be that as it may, I would strongly suggest that if you don't have a medical condition to justify using injectable steroids, you should discontinue using them immediately. They will not affect your HIV-test results; however, they can cause loads of other medical problems. Besides, they will shrink your balls to the size of Tic Tacs. (Who cares about artificially bulged biceps when your balls look like they belong on a miniature French poodle?)
Do I think you'll ultimately be WOO-HOO-ing (or "whoo-whoo-ing," as you call it) at the time of your definitive three-month test? Yes, I do. The odds are astronomically in your favor. While waiting for that result, I do suggest you spend some time reviewing the information on this site and related links and in the archives that pertains to HIV transmission, HIV prevention and diagnostic HIV-screening tests. In addition, see your dentist (or proctologist) to get your bleeding gums (or bum) treated. Stop "recreating" with dangerous injectable drugs. Stock up on latex condoms and water-based lube. Finally, if your "obsession" is worsening, seek psychological counseling.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Giving Handjob Worried I Have HIV
- Jock Itch After Rimming Sign Of HIV AIDS
- Penis Discharge After Receptive Anal Sex Worried I Have HIV
- Vomiting After Licking Vagina Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Can Your Immune System Fight Off Hpv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.